Michigan, 2003

Damaging Wind in Michigan, August 21, 2003

August 21, 2003 · NWS GRR · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 21, 3:11 AM EST, 34 minutes earlier.

Area forecast discussion, Aug 21, 3:11 AM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
410 AM EDT THU AUG 21 2003

...SEVERE THUNDERSTORMS POSSIBLE TODAY / COOLER AND DRIER FRIDAY...

THE MAIN ISSUE FOR THIS FORECAST CYCLE IS THE POTENTIAL FOR SEVERE
THUNDERSTORMS TODAY INTO THIS EVENING.  AFTER THAT SEEMS THE
FORECAST IS STRAIGHT FORWARD... HIGH PRESSURE AND DRY AIR RULES
THROUGH SATURDAY.

THE LEAD SHORTWAVE AND THTE ADVECTION WILL BRING SCATTERED SHOWERS
AND THUNDERSTORMS TO THE NRN 1/3 OF THE CWA INTO LATE MORNING. THEN
THERE WILL BE A LULL BETWEEN THE SHORTWAVE CURRENTLY CROSSING LAKE
MICHIGAN AND THE TRAILING SHORTWAVE THAT WILL HAVE THE COLD FRONT
WITH IT THIS EVENING.  IT IS THIS SECOND SHORTWAVE WHERE THE MAIN
WEATHER SHOW WILL BE.  THIS WILL PROVIDE THE DYNAMICS TO COMBINE
WITH CAPES (SOUNDING FROM ETA MODIFIED TO HIGHS NEAR 90F) NEAR 4000
J/KG AND MID LEVEL JET ENERGY (CORE NORTH OF MICHIGAN) TO ALLOW FOR
SOME ISOLATED SEVERE THUNDERSTORMS. THIS SHOULD MOSTLY BE AFTER 18Z
AND SHOULD BE MOSTLY DONE BY 03Z.  AS INDICATED IN THE DAY 1 OUTLOOK
ISOLATED SUPERCELL THUNDERSTORMS ARE POSSIBLE AS THIS ALL COMES
TOGETHER. THOSE INITIAL STORMS WILL LIKELY DEVELOP INTO SOME SORT OF
BROKEN LINE JUST AHEAD OF THE FRONT BY LATE AFTERNOON. HODOGRAPH
FOR THIS AFTERNOON OVER SOUTHWEST MICHIGAN SHOW NEAR 35 M/S OF SHEAR
IN THE FIRST 3 KM AND HAVE A VERY NICE CURVED SHAPE TO THEM. THE EHI
IS NEAR 2 THIS AFTERNOON...SO AN ISOLATED TORNADO CAN NOT BE RULED
OUT AS OUTFLOW BOUNDARIES FROM VARIOUS CELLS INTERACT.  WITH THE
FREEZING LEVEL NEAR 15000 FT HAIL WOULD BE THE LEAST LIKELY SEVERE
EVENT.  STILL WITH CAPES NEAR 4000 J/KG THAT CAN NOT BE RULED OUT.
DUE TO THE SIGNIFICANT AMOUNT OF MID LEVEL DRY AIR THERE WILL BE A
FAIR AMOUNT OF NEGATIVE BOUNCY TO AID IN GUSTY WINDS NEAR THE GROUND
WITH SOME OF THESE STORMS THIS AFTERNOON AND EVENING.   WITH PWAT
VALUES NEAR 2 INCHES... ANY STORM WILL LIKELY HAVE TORRENTIAL RAIN
TOO. THE GOOD NEWS THERE IS THE STORMS WILL BE MOVING NORTHEAST TO
EAST AROUND 35 TO 40 KNOTS SO FLOODING SHOULD NOT BE A BIG ISSUE.

ONCE THE FRONT COMES THROUGH LATER THIS EVENING THE COLD AIR COMES
IN BEHIND THE WAVE.  SINCE THE POLAR JET CORE DOES NOT GET INTO
SOUTHERN LOWER MICHIGAN THIS WEEKEND WE WILL NOT GET INTO VERY
CHILLY AIR... BUT I COULD SEE LOWS IN THE 40S FRIDAY NIGHT AND
SATURDAY NIGHT.  1000/500 MEAN RH VALUES MOSTLY BELOW 30 PCT BY 18Z
FRIDAY... SO LITTLE IN THE WAY OF CLOUD COVER POSSIBLE FROM FRIDAY
AFTERNOON INTO SATURDAY NIGHT.

ZONES HAVE ALREADY BEEN ISSUED.

WDM

EXTENDED FORECAST DISCUSSION...

LATEST ECMWF, 00Z GFS AND CANADIAN GUIDANCE INDICATES A SFC HIGH
PRESSURE RIDGE WILL DOMINATE OUR WX AND PRODUCE FAIR WX WITH
SEASONABLE TEMPS THROUGH MONDAY. GFS GUIDANCE IS CONSISTENT IN
SHOWING THE COLD FRONT WONT ARRIVE UNTIL TUESDAY, BRINGING A CHC
FOR SHOWERS AND TSTORMS. WEAK SFC RIDGING WILL BUILD IN AND PRODUCE
DRY WX WEDNESDAY THROUGH THURSDAY.

SO OVERALL, TRANQUIL WX WITH SEASONABLE TEMPS THROUGH THE MAJORITY
OF THE EXTENDED PERIOD WITH NOTHING MORE THAN A CHC OF STORMS WITH
THE COLD FRONT TUESDAY. VERY LITTLE CHANGES WERE REQUIRED TO OUR
GOING EXTENDED FCST.

LAURENS

.GRR...NONE.
Hazardous weather outlook, Aug 20, 4:35 AM EST, 23 hours 10 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-210915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
535 AM EDT WED AUG 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AS WARM AND MOIST AIR FROM THE CENTRAL PLAINS SURGES INTO MICHIGAN
AFTER MIDNIGHT TONIGHT... SCATTERED THUNDERSTORMS ARE EXPECTED NORTH
OF INTERSTATE 96...AFTER MIDNIGHT. THESE STORMS ARE NOT EXPECTED TO
BE SEVERE.  THE STRONGEST OF THESE STORMS COULD HAVE WIND GUSTS TO
40 MPH...PEA SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND
HEAVY RAINFALL.  THESE STORMS ARE EXPECTED TO WEAKEN RAPIDLY AS THEY
MOVE INLAND...EAST OF THE LAKE SHORE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THURSDAY AND
THURSDAY NIGHT. MOST OF THOSE THUNDERSTORMS WILL HAVE FREQUENT CLOUD
TO GROUND LIGHTNING AND TORRENTIAL RAIN. THERE IS A SLIGHT
RISK A FEW OF THESE THUNDERSTORMS COULD BE SEVERE DURING THE LATE
AFTERNOON INTO THE EVENING. AREAS EAST OF GRAND RAPIDS HAVE THE
GREATEST RISK TO HAVE A SEVERE THUNDERSTORM DUE TO THE EFFECTS OF
THE LAKE BREEZE.  THE GREATEST SEVERE THREAT FROM THESE
THUNDERSTORMS WOULD HAVE HAIL TO ONE INCH IN DIAMETER AND WIND GUSTS
TO 70 MPH. STORMS SHOULD MOVE TO THE EAST AT 30 MPH.

A HEAT ADVISORY MAY BE NEEDED ON THURSDAY ACROSS SOUTH CENTRAL LOWER
MICHIGAN. AREAS SOUTH AND EAST OF GRAND RAPIDS HAVE THE GREATEST
RISK OF THIS. THE HEAT INDEX IN THESE AREAS WILL GET CLOSE TO THE
ADVISORY THRESHOLD OF 100 DEGREES AS HIGH TEMPERATURE PUSHES TOWARD
95F WITH DEW POINTS IN THE LOWER TO MID 70S DURING THE MID TO LATE
AFTERNOON.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE MID
MORNING HOURS OF FRIDAY FOR AREAS NEAR AND SOUTH OF INTERSTATE 94.
AT THIS TIME...NONE OF THOSE STORMS ARE EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY EVENING.

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/GRR/ (ALL LOWER CASE)

WDM

The radar

The Grand Rapids radar (KGRR), 112 km away, was scanning. The volume nearest the first event began at 08:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oceana

When
August 21, 3:45 AM EST
Where
Oceana County, Crystal Vly
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
NWS STORM SURVEY
Coordinates
43.767, -86.233

A large tree was blown down across 126th street in Crystal Valley, and another tree was blown down onto an auto four miles north of New Era.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369486.